PDA

View Full Version : Plaquenil Sickness



Shine
03-09-2012, 09:59 PM
Just to make it clear, I'm not slagging off Plaquenil in any way shape or form. I'm just talking about my experience with it. This is my personal experience and is not necessarily what others will experience.

I have been taking it for about 3 weeks and its just making feel so sick. Constantly. I've taken it before food, with food, after food, on a full stomach, on an empty stomach, in a morning, on a night, with milk, with water, with whatever...and nothing helps. I've kind of lost my appetite which I'm actually enjoying because I want to lose weight. But the sickess is getting to me. The other night I woke at 5am and vomitted until my stomach was beyond empty.

When will it go? How long in general does it last for?

Plus is it normal to feel worse before you feel better with plaq or is that me generally feeling crap? Didn't realise the joint pain could include the bit where my spine joins my skull....OUCH.

steve.b
03-09-2012, 10:53 PM
i am sorry you are having trouble adjusting.
plaquenil is a desease modifying drug.....
so it actually creates a chemical reaction within you.

some have a problem, and others do not.
i am lucky it had no bad effect on me.
hopefully your body will get used to the effect.
it is a good drug once you can adjust.

Corella
03-10-2012, 12:00 AM
When I first started on Plaquenil I felt dreadful, sick, diarrhoea, tummy cramps, vivid dreams, itchy skin. I stuck it for one week - trying half doses and then GP ordered me to stop.

I had two weeks off and then started again on 1/2 tablet every second day, then when that had no adverse effect, I went to one tablet every second day, then one tablet a day, then 1.5 - it had to be slow, if I did it too fast then I would cramp up. I have been on full dose now for a couple of months just over and the only side effects I have are low blood sugar and some vivid dreams.

Now as for the benefits - 'what am I taking this for?' I thought to myself, nothing was happening - nothing, waste of money and human effort to take them. Until one day my husband commented on how nice it was to not see me shuffle off to bed several times in the day, how nice it was to notice that I actually came shopping with him, and how nice it was to see me working at the wildlife place for my voluntary work.

Dont get me wrong, I still have to nap and my Sjogrens is in a dreadful flare at the moment - right down to a rash on my cheeks and neck which is itchy (I dont have SLE).

But I will tell you one thing, the benefits have been slow and subtle, my brain fog has gone, and I without realising it, have been getting back to a normal life and it doesnt just stop at the 8 week mark, I am continuing to improve. My dryness is a problem as my lungs are now affected and I have been put on steroids for pain but the two of them together make a formidable enemy against Sjorgrens.

So I would say perhaps cut RIGHT back to a dose that doesnt make you sick, give your body time to adjust and give the Plaquenil time to help you because if you stick with it, you will wake up one morning and realise just how much you have missed out on with your illness and just how much Plaquenil will have helped you.

Take your time in getting used to it but give it a good steady chance - it is so very worth it in the end.

Or at least in my case.

E42brchick
03-11-2012, 04:45 PM
I just posted a thread about severe nausea and vomiting also... I've been on plaquenil for a little over a month and I didn't think the nausea could be caused from the medication. Thanks for posting this. Probably will call my rheumy tomorrow as I've been dealing with this on and off for the last 4 months but more severe since on plaquenil.

Shine
03-11-2012, 07:33 PM
The sickness seems to be easing now. I started just on 100 but rheumy said to increase to 200 "in a few weeks." Not sure how long "a few weeks is" but I'm expecting the sickness to hit me again. Ah well...I'm hoping for weightloss! Every cloud and all....

belsmom
03-11-2012, 08:20 PM
I'm also on plaquenil and lost weight almost immediately after starting it. I lost about 20-25 lbs in a little over a year, mainly because my appetite dwindled to nothing. I think I've stablized now at 130 lbs and appetite has returned somewhat. Not sure if the lupus or the plaq. caused some hair loss and some hair to turn white. I'm back to 200 mg/day, as the one pill didn't help as much.

magistramarla
03-12-2012, 04:36 PM
I had exactly the same reaction that Corella did. I was still teaching when I first started it, and the sudden bouts of the trots were no fun when I had a classroom full of teens. I take only one pill per day, and it's been three years now. It really does help. I would say to try what Corella and I both did - cut the pill in half and then work up to what you can stand.
I wish that I had lost weight because of it! Nothing seems to deter me from cooking and eating!
Hugs,
Marla

Shine
03-13-2012, 02:56 AM
I'll probably go up to one and half rather than going straight to two. I'm going to leave it a while yet though because the sickness keeps coming and going. Think I need to be more consistent with what I eat and when, because some days the nausea isn't too bad, then other days it completely knocks me.

Thank you :)

rob
03-13-2012, 05:41 AM
Just as a matter of habit to avoid any stomach irritation, I always take Plaquenil with a little food. A few crackers or a slice of bread, and a glass of milk. I take 200mg in the morning, and 200mg in the evening. I've been on it for years, and the only noticable side effect it has on me is that it will supress my appetite. So, I just have to make sure I eat regularly, even if I don't want to. Other than that one thing, I've had very good results with the drug. I can't imagine what the SLE would have done to me without it, especially when I was first diagnosed and the lupus was running rampant. I consider the drug a life saver.

Rob

tgal
03-13-2012, 07:32 AM
I am on 400 mg and I have never had any issues with it. I wish I would get the weight loss issue but the steroids fix that lol

As Rob said, I can't imagine what this disease would have done to my body without it

Shine
03-14-2012, 01:24 AM
My meds for Bipolar Disorder generally make it incredibly difficult for me to lose weight, and I imagine once i'm used to the plaq it won't have the appetite suppressing effect!

It's good to hear it works for so many people. I've read crap statistics so it's nice to know it does work for a lot. Thank you xx

Hunniebun
03-29-2012, 12:36 PM
I know exactly how you feel. I hate plaquenil, and I know it is a very good drug to use to treat us, but it makes me very sick too. I used to take 200mg's a day a year ago and I stopped because it made me so sick I was vomiting every day, I could not eat or even smell food without becoming nauseous, and I dropped to a very unhealthy weight.

It's now 2012 and I re-started Plaque again but this time at half a 200mg tablet once a day. It STILL made me very sick. I had one day that was so bad that I could not open my eyes or move without feeling dizzy and the need to vomit. I take it with food, I take it at night, I do everything they suggest you do and it just does not work as easily for me as it seems to for a lot of other people.
I'm hoping when I see my rheum, that she will let me stay at this dose or take me off and put me on something else. That or somehow my body will finally let me be used to it and it'll actually start working for me, and I hope for you too!